Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Moduli of continuity for exponential Lipschitz classes


Author: Paul De Land
Journal: Trans. Amer. Math. Soc. 229 (1977), 175-189
MSC: Primary 26A15; Secondary 42A36
DOI: https://doi.org/10.1090/S0002-9947-1977-0442157-4
MathSciNet review: 0442157
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ \Psi $ be a convex function, and let f be a real-valued function on [0, 1]. Let a modulus of continuity associated to $ \Psi $ be given as

$\displaystyle {Q_\Psi }(\delta ,f) = \inf \left\{ {\lambda :\frac{1}{\delta }\i... ... f(x) - f(y)\vert}}{\lambda }} \right)}\;dx\;dy\; \leqslant \Psi (1)} \right\}.$

It is shown that $ \smallint _0^1{Q_\Psi }(\delta ,f)\;d\;( - {\Psi ^{ - 1}}(c/\delta )) < \infty $ guarantees the essential continuity of f, and, in fact, a uniform Lipschitz estimate is given. In the case that $ \Psi (u) = \exp \;{u^2}$ the above condition reduces to

$\displaystyle \int_0^1 {{Q_{\exp \;{u^2}}}\;(\delta ,f)\frac{{d\delta }}{{\delta \sqrt {\log (c/\delta )} }}\; < \infty .} $

This exponential square condition is satisfied almost surely by the random Fourier series $ {f_t}(x) = \Sigma _{n = 1}^\infty {a_n}{R_n}(t){e^{inx}}$, where $ \{ {R_n}\} $ is the Rademacher system, as long as

$\displaystyle \int_0^1 {\sqrt {a_n^2{{\sin }^2}(n\delta /2)} \frac{{d\delta }}{{\delta \sqrt {\log (1/\delta )} }}\; < \infty .} $

Hence, the random essential continuity of $ {f_t}(x)$ is guaranteed by each of the above conditions.

References [Enhancements On Off] (What's this?)

  • [1] R. M. Blumenthal and R. K. Getoor, Markov processes and potential theory, Academic Press, New York, 1968. MR 41 #9348. MR 0264757 (41:9348)
  • [2] P. De Land, $ {L^\infty }$ and modulus of continuity estimates for exponential Lipschitz classes, Doctoral Dissertation, Univ. of California, San Diego, 1975.
  • [3] A. M. Garsia, A remarkable inequality and the uniform convergence of Fourier series, Indiana Univ. Math. J. (to appear). MR 0413247 (54:1364)
  • [4] A. M. Garsia and E. Rodemich, Monotonicity of certain functional under rearrangements, Ann. Inst. Fourier (Grenoble) 24 (1975), 116. MR 0414802 (54:2894)
  • [5] N. C. Jain and M. B. Marcus, Sufficient conditions for the continuity of stationary Gaussian processes and applications to random series of functions, Ann. Inst. Fourier (Grenoble) 24 (1974), 117-141. MR 0413239 (54:1356)
  • [6] M. A. Krasnoselskii and Ya. B. Rutickii, Convex functions and Orlicz spaces, GITTL, Moscow, 1958; Fizmatgiz, Moscow, 1959; English transl., Noordhoff, Groningen, 1961. MR 21 #5144; 23 #A4016. MR 0126722 (23:A4016)
  • [7] R. Salem and A. Zygmund, Some properties of trigonometric series whose terms have random signs, Acta Math. 91 (1954), 245-301. MR 16, 467. MR 0065679 (16:467b)
  • [8] E. M. Stein, Singular integrals and differentiability properties of functions, Princeton Univ. Press, Princeton, N. J., 1970. MR 44 #7280. MR 0290095 (44:7280)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 26A15, 42A36

Retrieve articles in all journals with MSC: 26A15, 42A36


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1977-0442157-4
Article copyright: © Copyright 1977 American Mathematical Society

American Mathematical Society